A 62-year-old UK man has lost feeling in both his legs from prolonged heavy use of zinc-containing dental fixture.

Parking sign wheelchair.

Image credits Paul Brennan.

The 62-year-old man first visited a neurology clinic complaining of a tingling sensation and numbness in his hands, and pain and weakness in his legs. This made it difficult for him to move, and the tap-tap-tap of his cane would follow him into the doctor’s office. Six months later, his symptoms had become so severe that he had to use a wheelchair to move about, and had became largely housebound.

This, a recently published paper reports, is the latest among a handful of reported cases in which denture cream use has led to neurological issues.

Too much zinc

MRI scans performed at the clinic showed several abnormalities in the patient’s spinal chord — the man had slight degeneration of six vertebrae in his neck, and he’d also lost more than a dozen pounds. Follow-up tests revealed the cause: copper deficiency myelopathy, a brain syndrome caused by a lack of copper. This element plays an important role in maintaining nerve cells, the health of the immune system, and supports the production of red blood cells. But the man’s affliction was a little strange to say the least, since it’s pretty hard to develop a copper deficiency. Our bodies only need trace amounts of it, way less than your average diet provides.

The man’s blood also contained unusually high levels of zinc, which pointed his doctors at the Queen Elizabeth University Hospital, led by Dr. Liam Carroll, on-track as to the cause of his ailment: zinc toxicity caused by dental adhesive cream use. Now, zinc is a pretty common thing to find in denture adhesive creams. In fact, it’s actually pretty useful for your body. Zinc is a building block of DNA and supports your immune system in killing off bad guys — but too much of it starts messing with the body’s ability to metabolize copper.

According to the U.S. Food and Drug Administration (FDA), if these products are used as per their instructions they won’t lead to a toxic build-up of the element. The man, however, reported that he’d been using two to four tubes of dental fixture every week for 15 years because his ill-fitting dentures kept falling off. Which is far above the 11-milligram daily dose recommended for adult men.

The man was instructed to immediately stop using the cream and was prescribed copper supplements to help treat his condition. The symptoms didn’t progress any further. He reported a gradual reduction in tingling and numbness but remains mostly wheelchair-bound. The doctors say he may have irreversible nerve damage due to the delayed diagnosis.

The paper “Zinc containing dental fixative causing copper deficiency myelopathy” has been published in the journal BMJ Case Reports.

Enjoyed this article? Join 40,000+ subscribers to the ZME Science newsletter. Subscribe now!

Like us on Facebook

Your opinion matters -- voice it in the comments below!